Illinois, 2009

Hail in Illinois, May 27, 2009

May 27, 2009 · NWS ILX · 2 events in 1 county or zone

A cold front triggered scattered thunderstorms across east-central Illinois during the evening of May 27th. One cell produced nickel-sized hail in Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered thunderstorms across east-central Illinois during the evening of May 27th. One cell produced nickel-sized hail in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 5:34 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 5:34 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT WED MAY 27 2009

.DISCUSSION...
ISSUED 223 PM CDT WED MAY 27 2009

TYPICAL SPRINGTIME WEATHER EXPECTED ACROSS CENTRAL ILLINOIS FOR
THE NEXT WEEK...WITH WARM TEMPS AND PERIODIC RAIN CHANCES.

18Z SURFACE CHART SHOWS LOW PRESSURE CENTERED OVER NORTHEAST
ILLINOIS...WITH COLD FRONT TRAILING SOUTHWESTWARD TO ANOTHER WEAK
LOW ACROSS CENTRAL MISSOURI. ALOFT...MAIN BELT OF THE WESTERLIES
IS FLOWING ONSHORE OVER BRITISH COLUMBIA THEN EASTWARD ACROSS
SOUTHERN CANADA. FURTHER SOUTH IN THE WEAKER FLOW REGIME...TWO
DISTINCT DISTURBANCES ARE NOTED ON WATER VAPOR IMAGERY. THE FIRST
WAVE IS TRACKING NORTHEASTWARD INTO SOUTHERN WISCONSIN...WHILE
ANOTHER WAVE SPINS ACROSS EASTERN KANSAS/OKLAHOMA.

SHORT TERM...TONIGHT THROUGH SATURDAY

DIFFERENTIAL HEATING BOUNDARY HAS DEVELOPED FROM NEAR DANVILLE
SOUTHWESTWARD TO VANDALIA THIS AFTERNOON...AND THIS IS EXPECTED TO
BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVER THE
NEXT COUPLE OF HOURS. RAPIDLY DESTABILIZING AIRMASS ACROSS
EAST-CENTRAL AND SOUTHEAST ILLINOIS WITH LAPS CAPE VALUES CURRENTLY
IN THE 2500 TO 3500 J/KG RANGE WILL FEED THE STORMS...WHILE SLOWLY
APPROACHING UPPER WAVE WILL PROVIDE EXTRA LIFT. END RESULT WILL BE
NUMEROUS SHOWERS/STORMS ACROSS THE E/SE LATE THIS AFTERNOON INTO
THE EVENING HOURS. DUE TO WEAK MID-LEVEL STEERING WINDS AND A VERY
MOIST ENVIRONMENT CHARACTERIZED BY SURFACE DEWPOINTS AROUND 70F
AND PRECIPITABLE WATER VALUES OF 1.50...ANY STORMS THAT FIRE WILL
PRODUCE LOCALLY HEAVY RAINFALL. FURTHER NORTHWEST...CONVECTION
WILL BE SUPPRESSED DUE TO OVERALL LACK OF INSTABILITY. WILL CARRY
LIKELY POPS FOR THUNDERSTORMS ALONG AND SOUTH OF I-70 DURING THE
EVENING...AND WILL MENTION THREAT FOR HEAVY RAIN. POPS WILL
STEADILY DECREASE INTO THE SLIGHT CHANCE/CHANCE CATEGORY FURTHER
WEST. ONCE DAYTIME HEATING IS LOST...WILL LOWER POPS ACROSS THE SE
INTO THE CHANCE CATEGORY AFTER MIDNIGHT.

BEST LOW-LEVEL FOCUS FOR ADDITIONAL CONVECTION WILL SHIFT FURTHER
EAST INTO THE OHIO VALLEY ON THURSDAY...HOWEVER WITH UPPER TROUGH
AXIS STILL ALONG AND WEST OF THE MISSISSIPPI RIVER...SHOWER
CHANCES WILL REMAIN IN THE PICTURE. DUE TO LACK OF INSTABILITY AND
DECREASING LOW-LEVEL MOISTURE...WILL ONLY CARRY SLIGHT CHANCE FOR
SHOWERS ACROSS THE WESTERN TWO-THIRDS OF THE CWA ON
THURSDAY...WITH CHANCE POPS ALONG AND SOUTHEAST OF I-70. THANKS TO
PLENTY OF CLOUD COVER AND W/NW SURFACE WINDS...TEMPS WILL BE
SEVERAL DEGREES COOLER THAN TODAY. SINCE CURRENT READINGS ACROSS
IOWA ARE ONLY IN THE 50S AND 60S...WILL FOLLOW THE COOLER MET
GUIDANCE NUMBERS...FEATURING HIGHS ONLY IN THE UPPER 60S FOR MUCH
OF THE AREA. SKIES GRADUALLY CLEAR OUT THURSDAY NIGHT...FOLLOWED
BY MOSTLY SUNNY AND SEASONABLY WARM CONDITIONS ON FRIDAY.

DEEP UPPER LOW WILL BEGIN TO TAKE SHAPE OVER THE NORTHERN GREAT
LAKES ON FRIDAY...WITH MODELS DEPICTING SEVERAL WEAK DISTURBANCES
DROPPING THROUGH THE MIDWEST IN AN INCREASINGLY NORTHWESTERLY
FLOW. FIRST DISTURBANCE IS PROGGED TO SLIDE INTO THE AREA FRIDAY
NIGHT...WITH NAM-WRF/GFS/ECMWF ALL BRINGING A COLD FRONT INTO CENTRAL
ILLINOIS. MODELS SQUEEZE OUT SOME LIGHT PRECIP ALONG THE
BOUNDARY...HOWEVER THINK MOISTURE WILL BE TOO LIMITED TO PRODUCE
WIDESPREAD SHOWERS/STORMS. WILL THEREFORE ONLY INCLUDE SLIGHT
CHANCE POPS FOR THE NORTHERN TWO-THIRDS OF THE CWA FRIDAY NIGHT.

MODEL DIFFERENCES BEGIN TO ARISE ON SATURDAY...AS NAM-WRF DRIVES
BOUNDARY FURTHER SOUTH INTO THE OHIO VALLEY...WHILE GFS/ECMWF
STALL FRONT ACROSS CENTRAL ILLINOIS. GIVEN STRENGTH OF GREAT LAKES
UPPER LOW...PREFER THE MORE SOUTHERN NAM-WRF. WILL CARRY ONLY
SLIGHT CHANCE POPS SATURDAY/SATURDAY NIGHT...THINKING FRONT WILL
SETTLE INTO THE SOUTHERN PART OF THE STATE. OTHER FLY IN THE
OINTMENT WILL BE POSSIBLE MCS DEVELOPMENT ALONG THE
FRONT...SUGGESTED BY THE GFS MODEL. AT THIS POINT...THINK THIS
SOLUTION IS QUESTIONABLE AND WOULD PREFER TO SEE MORE EVIDENCE
FROM ADDITIONAL MODELS BEFORE GETTING TOO EXCITED ABOUT IT.

LONG TERM...SUNDAY THROUGH WEDNESDAY

HIGH PRESSURE BUILDS INTO THE GREAT LAKES ON SUNDAY...WITH EVEN
THE GFS PUSHING THE BOUNDARY FURTHER SOUTH. THIS WILL RESULT IN A
MOSTLY SUNNY AND DRY DAY. AFTER THAT...NEXT MAJOR NORTHWEST FLOW
DISTURBANCE WILL MOVE INTO THE AREA ON MONDAY...AS YET ANOTHER
COLD FRONT APPROACHES. MODEL CONSENSUS TAKES THIS FRONT ACROSS
CENTRAL ILLINOIS MONDAY NIGHT...THEN STALLS IT ACROSS THE OHIO
VALLEY FOR TUESDAY AND WEDNESDAY. AS A RESULT...WILL INTRODUCE
30/40 POPS ON MONDAY...THEN WILL FOCUS POPS FURTHER SOUTH ACROSS
SOUTHEAST ILLINOIS FOR THE REMAINDER OF THE EXTENDED.

BARNES
&&

.AVIATION...
ISSUED 634 PM CDT WED MAY 27 2009

MVFR CIGS/VIS OCCURRING AT PIA AND BMI AND WILL REMAIN THAT WAY
UNTIL TOMORROW. VFR CIGS OR NO CIGS WILL CONTINUE FOR SEVERAL
HOURS AT SPI...DEC AND CMI...BUT THEN MVFR CIGS AROUND 2KFT WILL
ADVECT OVER THE SITES BETWEEN 4Z AND 5Z. COULD BE SOME IFR CIGS
TOWARD MORNING LIKE THIS MORNING BUT BELIEVE TEMPO CRITERIA IS
BEST FOR NOW. CIGS WILL BEGIN TO BREAK UP TOMORROW AFTERNOON AS
THE 500MB TROUGH PASSES THROUGH THE AREA. COULD BE SOME LIGHT
SHOWERS AS THE TROUGH PASSES BY BUT DO NOT BELIEVE ENOUGH TO
WARRANT A MENTION IN TAFS. WINDS WILL BECOME OR REMAIN OUT OF THE
NORTHWEST THROUGH THE PERIOD.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 2:07 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT WED MAY 27 2009

ILZ029>031-036-037-040-041-047-049-050-281100-
CASS-FULTON-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
WOODFORD-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

STAGES ALONG THE ILLINOIS RIVER WILL CONTINUE A SLOW FALL...BUT
WILL REMAIN ABOVE FLOOD STAGE FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-038-042>044-048-051>053-281100-
CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MCLEAN-MENARD-PIATT-SANGAMON-
STARK-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-054>057-061>063-066-067-281100-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-
MOULTRIE-SHELBY-VERMILION-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING
HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ068-071>073-281100-
CLAY-CRAWFORD-LAWRENCE-RICHLAND-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING
HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

THE WABASH...EMBARRAS...AND LITTLE WABASH RIVERS WILL REMAIN IN
FLOOD THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

THE WABASH RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE THURSDAY.
FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS ALONG PORTIONS OF THE
EMBARRAS AND LITTLE WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crawford

When
May 27, 7:13 PM CST to 7:14 PM CST
Where
Crawford County, Robinson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.000, -87.730

Hail, Crawford

When
May 27, 7:30 PM CST to 7:31 PM CST
Where
Crawford County, Palestine
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.000, -87.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170677, 170678.